Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 19, NWS Milwaukee, WI

April 16, 2006Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 16, 2006, 9:45 AM CDT for Dane County, Wisconsin. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2006, 9:45 AM CDT (14:45 UTC)
Expired
Apr 16, 2006, 10:45 AM CDT
In force
60 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 75 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 10:06 AM CDTHAIL 0.88Verona, WICONSTANT HAIL STORM LASTING FROM 1001 TO 1006 AM. ROADS AND LAWNS MOSTLY COVERED. NO DAMAGE OBSERVED.
Apr 16, 10:15 AM CDTHAIL 0.57 Sw Middleton, WI
Apr 16, 10:15 AM CDTHAIL 0.88Verona, WINICKEL SIZED HAIL IN VERONA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 161445
SVRMKX
WIC025-161545-
/O.NEW.KMKX.SV.W.0019.060416T1445Z-060416T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
945 AM CDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1045 AM CDT

* AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OREGON...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OREGON AROUND 950 AM CDT...
  FITCHBURG AND VERONA AROUND 1005 AM CDT...
  MCFARLAND AROUND 1010 AM CDT...
  SHOREWOOD HILLS...MADISON AND MONONA AROUND 1020 AM CDT...
  MAPLE BLUFF AND MIDDLETON AROUND 1025 AM CDT...
  WAUNAKEE AROUND 1040 AM CDT...

LAT...LON 4286 8961 4286 8929 4327 8922 4329 8959

$$

MK
4 follow-up statements
000 
WWUS53 KMKX 161453
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
953 AM CDT SUN APR 16 2006

WIC025-161545-
/O.CON.KMKX.SV.W.0019.000000T0000Z-060416T1545Z/
DANE WI-
953 AM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR DANE COUNTY...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR PAOLI...OR ABOUT NEAR OREGON...MOVING
NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERONA AND FITCHBURG BY 1000 AM CDT
  SHOREWOOD HILLS AND MADISON BY 1015 AM CDT
  MIDDLETON BY 1020 AM CDT
  WAUNAKEE BY 1035 AM CDT
  DANE BY 1045 AM CDT

LAT...LON 4289 8966 4289 8929 4327 8929 4329 8966

$$

MK
000 
WWUS53 KMKX 161512
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1012 AM CDT SUN APR 16 2006

WIC025-161545-
/O.CON.KMKX.SV.W.0019.000000T0000Z-060416T1545Z/
DANE WI-
1012 AM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR DANE COUNTY...

AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR VERONA...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLETON BY 1020 AM CDT
  CROSS PLAINS BY 1025 AM CDT
  7 MILES WEST OF WAUNAKEE BY 1030 AM CDT
  DANE BY 1040 AM CDT

LAT...LON 4289 8966 4289 8929 4327 8929 4329 8966

$$

MK
000 
WWUS53 KMKX 161531
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1029 AM CDT SUN APR 16 2006

WIC025-161545-
/O.CON.KMKX.SV.W.0019.000000T0000Z-060416T1545Z/
DANE WI-
1029 AM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR DANE COUNTY...

AT 1024 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR MIDDLETON...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF WAUNAKEE BY 1035 AM CDT
  DANE BY 1045 AM CDT

HAIL UP TO NICKEL SIZE IN DIAMETER HAS BEEN REPORTED IN VERONA 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4289 8966 4289 8929 4327 8929 4329 8966

$$
000 
WWUS53 KMKX 161550
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1047 AM CDT SUN APR 16 2006

WIC025-161557-
/O.EXP.KMKX.SV.W.0019.000000T0000Z-060416T1545Z/
DANE WI-
1047 AM CDT SUN APR 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR DANE COUNTY HAS BEEN ALLOWED 
TO EXPIRE AT 1045 AM CDT...

THE SEVERE THUNDERSTORM IN DANE COUNTY HAS DIMINISHED TO BELOW 
SEVERE CRITERIA. HOWEVER...A STRONG THUNDERSTORM CONTINUES NEAR 
SPRINGFIELD CORNERS IN WEST CENTRAL DANE COUNTY MOVING NORTH 
NORTHWEST AT AROUND 30 MPH. THIS STORM IS STILL CAPABLE OF PRODUCING 
1/2 INCH HAIL. 

LAT...LON 4289 8966 4289 8929 4327 8929 4329 8966

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:40 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 16, 4:40 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 AM CDT SUN APR 16 2006

.DISCUSSION...FORECAST FOCUS ON PRECIPITATION CHANCES TODAY...THEN
TEMPERATURE TRENDS EARLY NEXT WEEK.

WV/IR SATELLITE IMAGERY AT 08Z SHOWING A NICELY WOUND UP...BUT
VERTICALLY STACKED LOW PRESSURE SYSTEM CENTERED OVER FAR WRN IA.
LOCAL RADARS SHOWING A BAND OF SHRWS AND TSTMS LIFTING NEWD INTO
SWRN AND S-CENTRAL WI...WITH SEVERAL METARS IN FAR WRN CWA REPORTING
OCCNL MOD RAIN. FURTHER EAST...LOW LEVEL CIRCULATION AROUND THE LOW
CONTINUING TO PRODUCE A PERSISTENT SELY FLOW OFF THE LAKE...WITH
MODEL SOUNDINGS (CONFIRMED BY ACARS DATA) INDICATING AN EXTREMELY
DRY AIRMASS BELOW 800MB. THUS PRECIP ECHOES CONTINUING TO FALL APART
AS THEY INTERACT WITH THIS VERY DRY AIR.

THE MAIN FORECAST CHALLENGE TODAY CONTINUES TO BE AREAL COVERAGE OF
PRECIPITATION. MODELS INDICATING STRONG UPPER LEVEL FORCING AND LOW
LEVEL MOISTURE CONVERGENCE RESPONSIBLE FOR THIS MORNING SHOWERS
GRADUALLY WEAKENING AFTER 12Z SUN...AS UPPER LOW FILLS AND SHIFTS
SEWD. THUS...FEEL THE BEST CHANCE FOR SHRWS AND TSTMS WILL BE OVR
SRN AND SWRN PTNS OF CWA WHERE BEST COMBO OF MOISTURE/LIFT WILL
OCCUR. FARTHER E/NE...BELIEVE THE DRY ELY FLOW OFF THE LAKE WILL
CONTINUE HAVE A DETRIMENTAL EFFECT ON PRECIP FORMATION. BOTTOM
LINE...WENT CATEGORICAL POPS SWRN ZONES...AND GRADUALLY TAPERED POPS
INTO THE HIGH CHANCE CATEGORY FAR NERN ZONES. MODELS STILL
INDICATING MARGINAL ELEVATED INSTABILITY TODAY...SO WILL KEEP
THUNDER IN FORECAST EXCEPT ACRS NERN COUNTIES. NO SEVERE WX IS
ANTICIPATED. PERSISTENT CLOUD COVER AND SHWRS...ALONG WITH A STIFF
EASTERLY BREEZE WITH KEEP CONDITIONS COOL AND DAMP THIS
AFTN...GENERALLY FOLLOWED THE COOLER MAV TEMPS FOR HIGHS. AS
MENTIONED ABOVE...UPPER LOW CONTINUES TO WEAKEN AND SHIFT SEWD
TONIGHT...WITH SKIES GENERALLY BECOMING PARTLY CLOUDY AFTER
MIDNIGHT.

HIGHLY AMPLIFIED UPR RIDGE THEN BUILDS OVR THE GREAT LAKES ON MON
AND TUE. SFC HIGH OVER THE HUDSON BAY WILL PROVIDE A COOL ELY FLOW
OFF THE LAKE...AND WILL KEEP DEWPOINTS ON THE LOW SIDE...WHICH MAY
CAUSE SOME FIRE WX CONCERNS. TEMPS WILL RANGE FROM THE MID 60S
INLAND...WITH 40S/50S ALONG THE LAKE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FOWLE
Hazardous weather outlook, Apr 16, 4:00 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
400 AM CDT SUN APR 16 2006

WIZ046-047-051-052-056>060-062>072-170900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
400 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED THIS MORNING ACROSS PARTS OF SOUTH
CENTRAL WISCONSIN.  THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ643>646-665-170900-
SHEBOYGAN TO WINTHROP HARBOR ILLINOIS-
400 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT. EAST TO
NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 15 TO 25 KNOTS AND WAVES
WILL INCREASE TO 3 TO 5 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

MBK

In the hours before

Local storm report, Apr 16, 9:17 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
917 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             BRODHEAD                42.62N 89.38W
04/16/2006  E0.25 INCH       GREEN              WI   PUBLIC

&&

MBK
Local storm report, Apr 16, 9:26 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
926 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             2 S BRODHEAD            42.59N 89.38W
04/16/2006  E0.50 INCH       GREEN              WI   PUBLIC

&&

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:51 AM CDTSevere Thunderstorm WarningMKXGreen24 min
Apr 16, 11:08 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk37 min
Apr 16, 12:18 PM CDTSevere Thunderstorm WarningMKXIowa26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.